Alert archive / South Dakota / Flash Flood Warnings in 2010

Flash Flood Warning 49, NWS Sioux Falls, SD

July 29, 2010Beadle County, Jerauld County, Sanborn County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Jul 29, 2010, 9:27 PM CDT for Beadle County, Jerauld County, Sanborn County, South Dakota. It was in force for 5 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2010, 9:27 PM CDT (02:27 UTC)
Expired
Jul 30, 2010, 2:56 AM CDT
In force
5 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Beadle County, SD, Jerauld County, SD, Sanborn County, SD

The radar

The Aberdeen radar (KABR), 145 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 10:50 PM CDTHEAVY RAIN 618 S Wessington, SD
Jul 30, 2:30 AM CDTFLASH FLOOD7 N Wessington Springs, SDREPORTED 9.5 INCHES OF RAINFALL.
Jul 30, 3:00 AM CDTHEAVY RAIN 9.57 N Wessington Springs, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 303 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2010-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2010-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

332 
WGUS53 KFSD 300227
FFWFSD
SDC005-073-111-300830-
/O.NEW.KFSD.FF.W.0049.100730T0227Z-100730T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
927 PM CDT THU JUL 29 2010

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JERAULD COUNTY IN EAST CENTRAL SOUTH DAKOTA
  SOUTHWESTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA
  WESTERN SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 330 AM CDT FRIDAY

* AT 918 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. OVER 
3 INCHES OF RAIN WAS ESTIMATED TO HAVE FALLEN ALONG AND NORTH OF 
HIGHWAY 34 IN NORTHWESTERN JERAULD AND FAR SOUTHWESTERN BEADLE 
COUNTIES. ADDITIONAL HEAVY RAINFALL IS EXPECTED FROM DEVELOPING 
UPSTREAM STORMS WITH THE HEAVY RAIN AND FLOOD THREAT SPREADING INTO 
WESTERN SANBORN COUNTY INCLUDING THE WOONSOCKET AREA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ALPENA...LANE...WESSINGTON SPRINGS AND WOONSOCKET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 4420 9819 4391 9821 4406 9892 4421 9892
      4420 9872 4430 9870

$$

WILLIAMS
2 follow-up statements
279 
WGUS73 KFSD 300419
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1119 PM CDT THU JUL 29 2010

SDC005-073-111-300830-
/O.CON.KFSD.FF.W.0049.000000T0000Z-100730T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JERAULD SD-SANBORN SD-BEADLE SD-
1119 PM CDT THU JUL 29 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHWESTERN BEADLE...
WESTERN SANBORN AND JERAULD COUNTIES UNTIL 330 AM CDT...

AT 1104 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 6 INCHES 
OF RAIN HAD BEEN MEASURED IN FAR NORTHERN JERAULD COUNTY...ABOUT 9.5 
MILES NORTHWEST OF WESSINGTON SPRINGS. DOPPLER RADAR ESTIMATES SHOW 
SIMILAR RAINFALL AMOUNTS ARE POSSIBLE ACROSS THE NORTHERN HALF OF 
JERAULD COUNTY...AND INTO FAR SOUTHWEST BEADLE COUNTY.

SLOW MOVING THUNDERSTORMS WILL CONTINUE TO MOVE OVER THIS AREA OVER 
THE NEXT COUPLE OF HOURS. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL 
CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE 
FLOODING INCLUDE...ALPENA...LANE...WESSINGTON SPRINGS AND WOONSOCKET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4420 9819 4391 9821 4406 9892 4421 9892
      4420 9872 4430 9870

$$

JH
032 
WGUS73 KFSD 300756
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
256 AM CDT FRI JUL 30 2010

SDC005-073-111-300810-
/O.CAN.KFSD.FF.W.0049.000000T0000Z-100730T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JERAULD SD-SANBORN SD-BEADLE SD-
256 AM CDT FRI JUL 30 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHWESTERN
BEADLE...WESTERN SANBORN AND JERAULD COUNTIES IS CANCELLED...

RAINS HAVE MOVED EAST OF THE WARNED AREA AND FLASH FLOODING IS NO 
LONGER EXPECTED. HOWEVER MANY ROADS MAY STILL REMAIN UNDER WATER. 

LAT...LON 4420 9819 4391 9821 4406 9892 4421 9892
      4420 9872 4430 9870

$$

CJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:34 PM CDT, 5 hours 53 minutes earlier.

Area forecast discussion, Jul 29, 3:34 PM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
334 PM CDT THU JUL 29 2010

.DISCUSSION...
THE SEVERE THREAT LOOKS TO BE DWINDLING A BIT AS THE MORNING AND NOW
AFTERNOON MCS STILL ONGOING. THIS IS REALLY LEFT SOME COOL AIR
BEHIND AND SFC BASED THUNDERSTORMS LOOK PRETTY UNLIKELY. THE
EXCEPTION COULD BE NEAR 9V9 IF A LITTLE MORE RECOVERY CAN TAKE
PLACE THE LAST COUPLE OF HOURS OF THE DAY. THERE IS SOME BETTER
RECOVERY TAKING PLACE OVER WESTERN NEBRASKA...SO MAYBE LOOKING AT
THE POTENTIAL FOR DEVELOPMENT IN WESTERN AND SW PARTS OF SD. AFTER
ABOUT 2Z OR 3Z...LLJ BEGINS TO INCREASE AND FOCUS IN CENTRAL SD.
THIS SHOULD AID IN IGNITING SOME ELEVATED THUNDERSTORMS WHICH WOULD
LIKELY PROGRESS TO THE EAST AND SOUTHEAST. CAPE PROFILE IS PRETTY
SKINNY AND AROUND 1250 J/KG AND WITH ONLY ABOUT 35 KNOTS OF
EFFECTIVE 1 TO 6 KM BULK SHEAR...DO NOT EXPECT MUCH OF A SEVERE
THREAT. HOWEVER...WITH PWAT VALUES CLIMBING TO 1.50 INCHES TO 2
INCHES...HEAVY RAIN WILL AGAIN THREATEN. THE 850-750MB MOISTURE
TRANSPORT VECTORS REALLY STRENGTHEN AND FOCUS ON SE SD AND SW MN
FROM ABOUT 6Z TO 12Z WHICH SHOULD BE THE BEST THREAT FOR
THUNDERSTORMS AND HEAVY RAINFALL. TEMPERATURES WILL BE MILD WITH
LOWS MAINLY IN THE MID AND UPPER 60S. /08

SHOULD SEE THUNDERSTORM MAINLY EAST OF I-29 FRI MORNING BUT THAT IS
SOMEWHAT DEPENDENT ON EVOLUTION OF THUNDERSTORM TONIGHT. COULD SEE
LINGERING ACTIVITY INTO NW IA INTO FRI AFTERNOON BUT MOST OF THE
AREA WILL BE DRY DURING THIS TIME. A LITTLE CONCERNED ABOUT
THUNDERSTORM REDEVELOPMENT INTO CENTRAL SD LATE FRI AFTERNOON...BUT
THIS WOULD BE PREDICATED ENOUGH CLEARING THAT SFC BASED CONVECTION
CAN FORM. LEFT POPS OUT FRI EVENING THINKING THERE WILL BE ENOUGH OF
A STABLE LAYER TO PREVENT DEVELOPMENT...HOWEVER...MODELS ARE
TRENDING TO JUICER LOW LEVELS...AND THERE IS SOME UPPER LEVEL
SUPPORT WITH AN UPPER LEVEL JET STRADDLING THE FORECAST AREA. DROPPED
HIGH TEMPERATURES TOMORROW...MAINLY IN THE EAST ASSUMING AREAS OF
HEAVY RAIN TONIGHT AND MOSTLY CLOUDY SKIES FOR A GOOD PORTION OF THE
DAY.

AFTER FRI EVENING...INDICATIONS ARE FOR DRY CONDITIONS THIS WEEKEND.
WARM SRLY FLOW WILL ALLOW TEMPERATURES TO AGAIN CLIMB INTO THE 80S
EAST AND 90S WEST BEFORE THE NEXT FRONT DROPS INTO THE AREA SUN NIGHT.
CHANCE FOR THUNDERSTORM TO INCREASE AS THE FRONT APPROACHES SUN
NIGHT. MAY AGAIN BE LOOKING AT AREAS OF HEAVY RAINFALL BUT TO FAR
OUT TO SPECULATE WHERE OR IF THE HEAVY RAIN WILL FALL. AT THIS TIME
THE THREAT FOR SEVERE STORMS SUN NIGHT APPEARS MINIMAL. ACTIVE WX
PATTERN REMAINS RELENTLESS THROUGH NEXT WEEK WITH CHANCES FOR
THUNDERSTORMS EVERY DAY OR TWO. /97

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE NIGHT...WITH THE
THUNDERSTORMS BECOMING STRONGER AFTER ABOUT 1Z. ELEVATED VFR BASED
THUNDERSTORMS OVER THE SOUTHERN HALF OF THE CWA WILL CONTINUE TO
SLOWLY DRIFT EAST...PRODUCING OCCASIONAL HEAVY RAIN. LATER
TONIGHT...EXPECT THUNDERSTORMS TO DEVELOP IN CENTRAL SD...THEN MOVE
EAST DURING THE OVERNIGHT HOURS. SOME OF THESE STORMS WILL LIKELY
FALL TO MVFR AND POSSIBLY BRIEFLY TO IFR. SOME IFR CEILINGS WILL
ALSO BE POSSIBLE TOMORROW MORNING AS THE STORMS EXIT. /08

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 29, 11:10 AM CDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1110 AM CDT THU JUL 29 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1110 AM CDT THU JUL 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO
SLOWLY PROGRESS EAST INTO THE AFTERNOON. SOME PATCHY HEAVIER RAIN
AMOUNTS WILL BE POSSIBLE...MAINLY WEST OF INTERSTATE 29...WITH A
HALF TO THREE QUARTERS OF AN INCH OF RAIN POSSIBLE. AS THIS
ACTIVITY WEAKENS AND MOVES NORTHEAST...ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE...WITH THIS ACTIVITY POSING A
HIGHER THREAT FOR HEAVY RAIN AND SEVERE WEATHER. HAIL TO THE SIZE
OF HALF DOLLARS WILL BE THE MAIN THREAT FROM THESE STORMS AND
THEY SHOULD BE CONFINED TO AREAS MAINLY WEST OF THE JAMES RIVER.
THE HEAVY RAIN THREAT WILL BE HIGHEST MAINLY AFTER ABOUT 1000 PM
CDT AND NORTH OF INTERSTATE 90 INTO SOUTHWEST MINNESOTA.

FLOODING...
HEAVY RAINFALL LAST WEEK HAS PRODUCED AREAS OF RIVER FLOODING
ALONG THE VERMILLION...BIG SIOUX AND LITTLE SIOUX. FLOODING
CONTINUES ALONG THE JAMES RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A LINGERING CHANCE OF THUNDERSTORMS ACROSS THE AREA
FRIDAY MORNING...WITH ADDITIONAL THUNDERSTORM REDEVELOPMENT
POSSIBLE EAST OF INTERSTATE 29 FRIDAY AFTERNOON. A FEW OF THESE
STORMS COULD BECOME SEVERE FRIDAY AFTERNOON ACROSS NORTHWEST
IOWA.

THERE WILL BE A CHANCE FOR THUNDERSTORM REDEVELOPMENT FRIDAY
AFTERNOON ACROSS NORTHWEST IOWA AHEAD OF A COLD FRONT. IF STORMS
DO DEVELOP...A FEW COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 600 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:28 PM CDTRiver Flood WarningFSDUnion9 days
Jul 29, 11:12 PM CDTFlash Flood WarningFSDDavison, Hanson, Miner, Sanborn4 hr
Jul 30, 1:14 AM CDTFlash Flood WarningFSDLincoln, McCook, Minnehaha, Turner106 min
Jul 30, 2:04 AM CDTFlash Flood WarningFSDLincoln3 hr
Jul 30, 3:00 AM CDTFlash Flood WarningFSDClay, Union3 hr
Jul 30, 3:52 AM CDTFlash Flood WarningFSDUnion3 hr
Jul 30, 7:54 AM CDTRiver Flood WarningFSDMcCook4 days
Jul 30, 7:54 AM CDTRiver Flood WarningFSDTurner5 days
Jul 30, 7:54 AM CDTRiver Flood WarningFSDLincoln, Minnehaha25 hr
Jul 30, 7:54 AM CDTRiver Flood WarningFSDLincoln, Minnehaha29 hr
Jul 30, 8:22 AM CDTAreal Flood WarningFSDAurora, Beadle, Davison, Hanson, Jerauld, McCook and 2 more15 hr
Jul 30, 9:59 AM CDTRiver Flood WarningFSDLincoln, Union5 days
Jul 30, 9:59 AM CDTRiver Flood WarningFSDLincoln, Minnehaha23 hr
Jul 30, 10:18 AM CDTRiver Flood WarningFSDTurner4 days
Jul 30, 10:18 AM CDTRiver Flood WarningFSDClay9 days
Jul 30, 10:56 AM CDTRiver Flood WarningFSDDavison8 days

Nearby

Flash Flood Warnings in South Dakota, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.